Washington – Internal Medicine – Proper Monitoring Of Thyroid Dysfunction And High Blood Pressure

Beginning in June 2014, a physician began treating Patients A and B for thyroid dysfunction and Patient C for high blood pressure. The physician communicated with Patient A and B through phone consultation and met Patient C in social situations and during at least two office visits. The physician reviewed previous lab work on thyroid functions for Patients A and B. The physician based Patient C’s treatment upon his physical observation of her conditions, two Zytoscans (device that measures electrical currents in the skin), and taking her blood pressure. Patient A and B’s lab work indicated both patients having lower than normal thyroid function. The physician started both Patients A and B on a thyroid hormone supplement. He prescribed medication commonly used for treating high blood pressure for Patient C based upon his observations, oral reports of Patient C, and the Zytoscans. The physician failed to do lab work, took minimal chart notes, and did not schedule follow-up examinations for Patients A, B, or C.

For several months, the physician continued prescribing for Patients A, B, and C without ever seeing the patients in person for further work up. The physician’s interactions with Patients A and B were solely over the phone, while the physician notes state that he had two office visits with Patient C. The physician did not order thyroid stimulating hormone (TSH) testing to further verify if continuing the thyroid hormone supplement would be appropriate in managing Patient A and B’s conditions.

In June 2015, Patient A presented to another provider with concerns of heart palpitations. Patient A told the provider he noticed the palpitations reduced when he reduced his thyroid hormone supplement dosage. During this consultation, Patient A disclosed his treatment with the physician which alerted the provider to have Patient A’s TSH levels checked. Patient A’s lower than normal TSH result prompted the provider to immediately begin weaning Patient A off of his thyroid hormone supplement.

Patient B also presented to the same provider in June 2015. At her visit, Patient B presented with a rash on her chest which she had for over a month. The new provider assessed the rash being unrelated to her treatment with the physician; however, due to her receiving similar treatment as Patient A, the provider had Patient B’s TSH level tested. Patient B’s results indicated her TSH level was below the normal range.

On 8/26/2015, the physician saw Patient C for what he thought was a urinary tract infection. The physician first prescribed Keflex but changed it to ciprofloxacin based upon the results of a Zytoscan. Caution is required when giving ciprofloxacin to patients with hypokalemia.

On or about 9/9/2015, Patient C presented to the hospital emergency department where she was diagnosed with significant hypokalemia (lowered levels of potassium in the blood) and hyponatremia (lowered levels of sodium in the blood) which caused Patient C to suffer fatigue and heart palpitations. Patient C went immediately from the emergency department to a new care provider. After an oral interview with Patient C, the new care provider learned that Patient C was taking a number of medications prescribed by the physician. The new care provider attempted to contact the physician a number of times to obtain the physician’s chart notes, lab studies, and other medical records for Patient C but was unsuccessful. Patient C told her new care provider that the physician had been giving her medications for a number of years. She stated, “I tell him what I need.” In the physician’s response to the Commission, he stated that “if [Patient C] called me to have a prescription filled, I would do that for her.”

The Commission stipulated the physician reimburse costs to the Commission and write and submit a paper of at least 2000 words, with references and annotated bibliography, regarding Washington State rules for physicians forming and maintaining patient/physician relationships, the differential diagnosis of hyperthyroidism and hypothyroidism, the proper monitoring of electrolyte levels for patients with high blood pressure, and the importance of complying with Commission sanctions.

State: Washington


Date: November 2017


Specialty: Internal Medicine, Family Medicine


Symptom: Palpitations, Rash


Diagnosis: Endocrine Disease


Medical Error: Failure to follow up, Failure to properly monitor patient, Improper medication management


Significant Outcome: N/A


Case Rating: 1


Link to Original Case File: Download PDF



← Back to the search results